Funnel Cloud, Clark
- When
- June 8, 3:30 PM MST to 3:40 PM MST
- Where
- Clark County, Dubois
- Reported by
- Public
- Coordinates
- 44.170, -112.230
Funnel cloud photographed in Dubois.
Severe thunderstorm winds and funnel clouds occurred on the 8th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
Severe thunderstorm winds and funnel clouds occurred on the 8th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jun 8, 1:19 PM MST, 2 hours 11 minutes earlier.
Area Forecast Discussion National Weather Service Pocatello ID 219 PM MDT Thu Jun 8 2023 .SHORT TERM...Tonight through Friday night. A low pressure system over southern Nevada will lift northward tonight and into Friday to be over eastern Oregon/western Idaho. A band of showers developed early this morning from the Lemhi Valley through the upper Snake Plain. These showers will continue to lift north. The clouds and rain helped to stabilize the airmass over that area so main focus for storm initiation is across the southern highlands which saw heating through the day. Models do show scattered thunderstorms lifting north late in the afternoon and evening through the Snake Plain and Magic Valley. Precipitable water values continue to be high, generally around an inch and there is some descent 0-6km shear of 35 to 40 kts in place across the area. So a few more robust storms are possible this afternoon and evening. As has been the case for the past couple days, locally heavy rains along with marginally severe hail and outflow winds remain possible. Storm motion is expected to be around 20 kts so flooding risk looks isolated and more likely to occur if an isolated training of storms develops or a storm latches onto the terrain. Given the isolated risk for flash flooding will not issue a watch as the better setup for widespread convection is north of our area. Setup for Friday is not much different with scattered thunderstorms expected to develop once again in the afternoon. Precipitable water values may be a touch lower, generally closer to 0.75 inches and shear looks much less (around 20 kts) so the risk for severe convection is lower but still not zero. Storm motion is once again expected to be around 20 kts but given the high precipitable water values, isolated locally heavy rains remains possible. 13 .LONG TERM...Saturday through Next Thursday. With high pressure to our north over Canada and the next low rotating along the California coast by early next weekend, moisture will continue to be advected into our region from the south. The center of the low will move onshore over southern CA on Sunday but not linger like the previous systems we've seen recently. It will continue to lift through the southwest into the Plains through the middle of next week, bringing a continuation of daily chances for showers and thunderstorms. The wettest part of the long-term will be early next week, with EPS indicating around 0.15" to a quarter of an inch of 24-hour precipitation and GEFS supporting higher totals of around one third of an inch across the central and eastern mountains and highlands. Quasi-zonal flow will establish over Idaho Wednesday into Thursday as weak ridging builds in from the west but is flattened by an upper trough across the Pacific Northwest. Temperatures will run within a few degrees on either side of climatological norms by the second half of the extended period, with highs in the 70s across the Snake Plain and eastern Magic Valley, 60s in mountains valleys and eastern highlands, and mountains peaking in the upper 40s and 50s. Cropp && .AVIATION...VFR conditions will prevail throughout the forecast period with the potential for conditions to degrade to MVFR or IFR during times of heavy rain. Hi-resolution models show convection continuing to fill in further north and east throughout the early afternoon. Wind gusts could reach around 45 mph with stronger storms but will remain light and variable at time outside of convection. Cropp && .FIRE WEATHER...Scattered thunderstorms are developing and should expand in coverage. Gust potential is a little more limited today, but the potential exists for locally very heavy rainfall, especially across the Central Idaho fire district and along the Montana border. Burn scar vicinities will be especially vulnerable. Isolated storms may redevelop after midnight, mainly affecting the South Central and Central Idaho districts. Isolated storms are then expected mainly higher elevation areas Friday. The wet pattern continues through the weekend into early next week, but there is an eye to a potential break and pattern change by mid week next week. DMH && .HYDROLOGY...Flooding continues on multiple rivers and creeks across central and eastern Idaho, including the Big Wood at Hailey, the Big Lost at Howell Ranch, Antelope Creek north of Arco, the Portneuf river at Pocatello and Topaz, the Bear River at the Wyoming border, and the Henrys Fork near Rexburg. All of these locations look to remain in flood stage (or flirting with the low end of minor flood) this coming week except the Henrys Fork at Rexburg which has fallen below flood stage. A flood advisory continues there for now as we monitor rainfall and any rises in the river later this week to see if it reaches flood stage once again. The Teton River is another river that could reach flood stage depending upon snowmelt and rainfall over the next couple of days. 13/GK && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
Special Weather Statement
National Weather Service Pocatello ID
152 PM MDT Thu Jun 8 2023
IDZ055-056-082015-
Eastern Magic Valley ID-Southern Hills/Albion Mountains ID-
152 PM MDT Thu Jun 8 2023
...A cluster of strong thunderstorms will impact portions of
southwestern Cassia County through 215 PM MDT...
At 151 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms near Oakley Reservoir, moving northwest at 25 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Oakley Reservoir, Almo, Bostetter Ranger Station and City Of Rocks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4199 11420 4212 11429 4224 11428 4221 11373
4199 11350
TIME...MOT...LOC 1951Z 145DEG 23KT 4212 11398
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
AMSpecial Weather Statement
National Weather Service Pocatello ID
207 PM MDT Thu Jun 8 2023
IDZ057-082045-
Raft River Region ID-
207 PM MDT Thu Jun 8 2023
...A strong thunderstorm will impact portions of south central Power
and east central Cassia Counties through 245 PM MDT...
At 207 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Rockland, or 20 miles east of Malta. This storm
was nearly stationary.
HAZARD...Winds in excess of 35 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sublett Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4238 11284 4231 11306 4248 11324 4259 11291
TIME...MOT...LOC 2007Z 154DEG 4KT 4241 11300
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...35 MPH
MessickSpecial Weather Statement
National Weather Service Pocatello ID
344 PM MDT Thu Jun 8 2023
IDZ056-057-082215-
Raft River Region ID-Southern Hills/Albion Mountains ID-
344 PM MDT Thu Jun 8 2023
...Strong thunderstorms will impact portions of east central Cassia
County through 415 PM MDT...
At 344 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Albion to 9 miles southeast of
Malta. Movement was east at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Malta and Idahome.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4249 11332 4235 11302 4224 11320 4238 11350
TIME...MOT...LOC 2144Z 252DEG 15KT 4239 11346 4226 11320
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MacKaySpecial Weather Statement
National Weather Service Pocatello ID
424 PM MDT Thu Jun 8 2023
IDZ059-082300-
Franklin/Eastern Oneida Region ID-
424 PM MDT Thu Jun 8 2023
...A strong thunderstorm will impact portions of southeastern Oneida
and southwestern Franklin Counties through 500 PM MDT...
At 423 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cherry Creek Rest Area, or near Malad, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Malad and Cherry Creek Rest Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4205 11203 4201 11232 4225 11232 4225 11203
TIME...MOT...LOC 2223Z 213DEG 12KT 4210 11223
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MacKayThe Pocatello radar (KSFX), 124 km away, was scanning. The volume nearest the first event began at 22:29 UTC.
1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
Funnel cloud photographed in Dubois.
A 59 mph thunderstorm outflow wind measured at INL Specific Manufacturing site.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2023Every state in 2023This day in weather historyWarnings in Idaho, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114669, 1114677.